Skip to Accessibility Tools Skip to Content Skip to Footer

Topamax & Botox still losing my mind in pain

My story is complicated as so many here have been. I had my first migraine my second year in college. I assumed it was another symptom of my newly diagnosed hyperthyroidism. Nope.

My doctor was keenly aware of these swiggly lines that I described seeing and the sensitivity to the light like I had just became a vampire as classic migraine. The excruciating pain in my head lasted for hours into days. I missed more than half a semester of college with the thyroid and migraine issues. To top that off, my weight had plummeted to 98 pounds and I started having raynaud’s syndrome. My hands would turn pale white/ colorless & then a horrible dawn of the dead purple / black on a regular basis, especially after I ate. I have later found out through a lot of research online, books, medical journals, etc. that all of these things were not so uncommon to have at once when one has had a major stress trigger like moving out on one’s own, taking a full course load, & trying to hold a job to pay the bills.

Long story short, I have a stable thyroid currently after several years of medication, the raynaud’s is manageable, but the migraines are out of control. I have developed a sleep disorder and most recently TMJ. My late 30’s are plagued with chronic migraine along with the incredibly debilitating side effects of long term Topamax use. I have serious memory loss, confusion, & have worsening vision that I corrected less than two years ago with Lasix. I have to wear glasses when my eyes are tired, which seems like all the time now. I am irritable and frustrated more days than not due to pain and lack of understanding by those around me. I keep pushing through, going to work, but getting less done because of my daily torment. I have an intermittent FMLA leave of absence filed with my company, but I work most days. If I can do a half day or more by driving in late, I will.

I think I have a high pain tolerance because if what was in my head was unleashed, I’m certain my family, friends, & co-workers would not have a clue what to do I have been on as many meds as the docs can throw at me. I’ve decreased the Topamax by half when I started Botox therapy two years ago. However, the side effects have not lessened except I can enjoy an occasional soda without it tasting like metal. Of course, that isn’t good for me, but I do crave sugar before the pain intensifies.

The Botox has been able to take the severe migraines (>7 on the pain scale) down from 18 per month to 12 per month. Now more of them are in the 4-6 range and I can hold the line with my arsenal of abortive meds including relpax in tablets& imitrix in injection form depending on severity & if I must drive. I have given up the opioids for pain relief because of the rebounding. I have been trying to be very tight on my other meds also for the same reasoning, but alas I am still in daily pain. If anyone knows what it is like to change insurance companies & doctors, you know the added burden of stress that puts on a migraine patient. I went through that this last year & again this spring back to my old doctor on a different insurance. Pre-authorizations are needed for both of my preventative daily meds & the Botox treatment. I’m waiting. One month overdue. I’m surprised I was able to get this typed without more errors. Thanks for letting me ramble on.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • marigoldmg
    1 year ago

    Hi/ I’ve had migraines since I was 22 and I am now in my late 50s~ I took Topamax for maybe a year and a half and had fewer migraines but developed severe kidney ( lower back) pain( I didn’t have any eye pain. But experienced very strong reaction to it: weight loss, nausea, feeling stoned, tingling all over body. I don’t think it is effective for continuous use. I take 300 mg of Wellbutrin, 1 mg of Clonazapam, 50 mg of Atenolol a day, to fend away a lot of migraines. I still have them- and occasionally do the Topamax again and also do shiatsu, chiropractic, acupuncture, etc. I take 50 mg of Seroquel nightly to sleep, which also helps the headaches bc it gives me full nights sleep every night-no side effects. Have not tried Botox/ what do the Botox treatments do for your headaches? How does this med make your head feel? Thanks

  • Nancy Harris Bonk moderator
    6 years ago

    Thanks for sharing your story with us. Don’t worry about “rambling.” Migraine.com is a good place to come and discuss what’s troubling you, and what’s going well too!

    Some people do have a hard time with Topamax, while others find it every helpful. Topamax can have some potentially serious visual side effects that may lead to vision loss. Please take a look at this article for more information on a few potential serious side effects of Topamax; http://migraine.com/migraine-treatment/topamax/special-warnings/.

  • Paintchip
    6 years ago

    I am so sorry to hear that you are still dealing with daily migraines at this point in your treatment. And my heart goes out to you with having to deal with insurance companies…. again. I know all too well how challenging and stressful that can be.

    I did not do well on Topamax. The side affects for me included deminished eye sight, severe teeth sensativity, and heavy depression. Plus my migraine frequency actually went up. So needless to say I was weened off of that bad boy. What was weird is that after I came off the med I soon regained senses I did not realize had been challenged. It was nice to get to taste my foods again, but I can say I wasn’t as tickled to have my hearing back to normal. LOL Everything sounded pretty loud for a while. But it was wonderful not to be depressed anymore and that one thing alone helped me manage my migraines better. When my mind is in a better place I manage my painful days with fewer tears and feelings of desperation.

    I’ve had excellent results with the BOTOX treatments. My daily migraines have come down to around 12/15 a month now. Which resulted in significant improvements in the quality of life for me. The good days inbetween allow me to take a breath, refresh, and have more mental/physical energy for the next migraine day.

    I wish you well for each of your days and hope that your migraine disease will give you more relief in the near future. I send you healing thoughts today!

  • Nancy Harris Bonk moderator
    6 years ago

    Hi Paintchip,

    Thanks for sharing your story with us. I’m so glad to hear you are getting good results from Botox.

    Keeping my fingers crossed for you for continued success 🙂

  • Poll